Is it safe to take Palquenil-Hydroxycloroquine?
User rating for this question
Hello, I am about to start a drug called Palquenil - Hydroxycloroquine I have been told it can cause damage to eyes - and I must see an eye doc, to take a before and after look at my eye - so that we can track any changes - do I need to see an Optomotrist or an Opthalmologist and what is your experience with the damage this drug can do
Posted Mon, 6 Jan 2014 in Vision and Eye Disorders
Answered by Dr. Mihir Shah 11 days later
Brief Answer: Hydroychloroquine must be monitored Detailed Answer: Dear XXXXXXX Thanks for the query. Hydroychloroqiune when taken in large doses for long duration(> one year) may cause damage to the macula(the sensitive part of your retina). The risk of toxicity is low for individuals without complicating conditions during the first 5 years of treatment using less than 6.5 mg/kg/day of hydroxychloroquine and/or cumulative doses of less than 1000 gram (total dose). Most patients are routinely given 400 mg of hydroxychloroquine daily. This dose is considered acceptable. You need to see an ophthalmologist for recording your status of the macula before initiating hydroxychloroquine therapy. After starting therapy it is advisable to get your eyes checked every six months or as advised by your ophthalmologist. I hope I have answered your query. I will be available to answer any furthur queries. Best regards, Dr.Mihir Shah